Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@ainsleigh

Hi Shaker
Wishing you the best of luck tomorrow!
Ainsleigh

Jump to this post

Hi Ainsleigh. Thank you. This will clear up a lot for me. Well I hope it does anyhow. Enjoy your evening.

REPLY
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post

I found this forum so very enlightening, helpful and reassuring

REPLY
@chocoboop

I found this forum so very enlightening, helpful and reassuring

Jump to this post

But also disappointing in the medical professionals. All the symptoms of withdrawl i have suffered with for all the years I've taken this drug. I never knew what i was experiencing until this very moment. I have been to a few doctors and was treated for sinus infections, sent to an allergist…etc.

REPLY
@chocoboop

But also disappointing in the medical professionals. All the symptoms of withdrawl i have suffered with for all the years I've taken this drug. I never knew what i was experiencing until this very moment. I have been to a few doctors and was treated for sinus infections, sent to an allergist…etc.

Jump to this post

Told that some people just have these symptoms. I have felt sick and tired for years. I just saw a counselor recently who suggested getting off Effexor and i didnt realize what I'm feeling is from weaning off or that my past symptoms were from taking it. I'm just at a loss for more words!

REPLY
@chocoboop

Told that some people just have these symptoms. I have felt sick and tired for years. I just saw a counselor recently who suggested getting off Effexor and i didnt realize what I'm feeling is from weaning off or that my past symptoms were from taking it. I'm just at a loss for more words!

Jump to this post

I dont know whether to cry with relief at knowing or cry because i have suffered so long!!

REPLY
@chocoboop

I dont know whether to cry with relief at knowing or cry because i have suffered so long!!

Jump to this post

Hey Choco. Do both if it makes you feel good. Dont put any more stress on urself. Life is hard enough as it is.

REPLY

@chocoboop

I'm so glad you found Mayo Connect and perhaps some explanations for what you're going through! I'm a Volunteer Mentor and want to welcome you to this online group. I think you'll find support for your feelings as well as help from others who are going through similar experiences. I'm not a medical professional so I can't offer medical diagnosis or medical advice. I do offer my experience, knowledge, and support, so please keep posting questions and/or just "rants" about your feelings. I have withdrawn from other drugs, but have not taken or withdrawn from Effexor, thankfully. This group is great for information and support.

How long were you taking Effexor? What was it prescribed for and how long ago did you begin your withdrawal? Also, what symptoms are you experiencing? If you are willing to share, it will help us get to know you better.

REPLY

Day 1 of no effexor!!!! So far I'm great. Taking it one day at a time.

REPLY

Hooray for you!!!! Must admit I'm envious, but also really encouraged by your success! Again, hooray for you!!!

REPLY
@kbmayo

Hooray for you!!!! Must admit I'm envious, but also really encouraged by your success! Again, hooray for you!!!

Jump to this post

Thank you!! I'm really hoping that I do not have any horrible withdraw symptoms.

REPLY
@haleysmom

Day 1 of no effexor!!!! So far I'm great. Taking it one day at a time.

Jump to this post

That’s great ! Am having a horrific night … hope there light at the end of this tunnel

REPLY
@cherylannm

That’s great ! Am having a horrific night … hope there light at the end of this tunnel

Jump to this post

@cherylannm
So sorry you had such a bad night! There is a light at the end of the tunnel. Are you doing this alone or you working with your doctor? I know that some members were given something to help along with the effects of the withdrawal.
I hope things improve for you!
Ronnie (GRANDMAr)

REPLY
Please sign in or register to post a reply.
  Request Appointment